It's flu season. Despite the salient point that influenza is "viral," many patients will be prescribed both an antiviral and an antibiotic. In 2013, the Centers for Disease Control and Prevention (CDC) reported that four out of five US citizens were prescribed germ-killing compounds, amounting to 258 million prescriptions.[1] Although we regularly lecture patients about the dangers of antibiotic resistance, few receive information about the cardiovascular risks. The incidence of antibiotic-induced sudden death and life-threatening torsades de pointes (TdP) is low, but it is most definitely real. Careful consideration of risk factors for antibiotic-induced arrhythmia is necessary. To have a risk/benefit conversation with the patient is expedient.

The Chief Offenders

The chief offenders for sudden death and TdP are macrolides and flouroquinolones. The greatest offender of the macrolides, according to many reports, is erythromycin, followed by azithromycin (Zithromax/Zmax, Pfizer) and then clarithromycin. Ciprofloxacin, levofloxacin (Levaquin, Janssen Pharmaceuticals), and moxifloxacin also present a risk to those who are vulnerable. The route of administration has a significant impact, with IV erythromycin inducing up to a 46-ms increase in the QT interval, whereas oral erythromycin has been reported to increase the QT as much as 14 ms.
According to a review article[2] in the February 2014 issue of Cardiovascular Therapeutics, more than 70% of patients who experienced an antibiotic-associated rhythm disorder had two or more risk factors for torsades de pointes. One in five had an electrolyte imbalance, of whom 28% exhibited either a low magnesium or low potassium level. Renal dysfunction, bradycardia, and or antiarrhythmic agents were each seen in approximately one-fourth of cases. Almost half of the cases of antibiotic-induced QT prolongation were deemed "drug-interaction" related. The majority of the drug interactions involved an antibiotic paired with amiodarone or an antipsychotic.

The Vulnerable Patient

Then there are patient characteristics that are especially troublesome. The elderly are prescribed more diuretics, have more heart failure, hypokalemia, and hypomagnesemia. Renal insufficiency inherent to age significantly affects the rate of metabolite clearance. The higher the dose of antibiotic, the greater the incidence, therefore refraining from crushing a medication that shouldn't be crushed is important advice. Gender is also a special risk factor. Of patients with antibiotic-related arrhythmia, 64% were female. The presence of left ventricular hypertrophy (LVH) was another marker of risk. It is important to note that risk factors are additive. Of patients who experienced life-threatening arrhythmias, 74% had two or more of the above noted risk factors.

Source: http://www.medscape.com/viewarticle/...80112PN&spon=2